Ischemic colitis associated with paclitaxel

Bruno Daniele, Giovanni Battista Rossi, Simona Losito, Cesare Gridelli, Mario De Bellis

Research output: Contribution to journalArticlepeer-review

Abstract

Systemic chemotherapy can be complicated by colonic toxicity, which usually determines the onset of pseudomembranous colitis and, rarely, of ischemic colitis in patients with cancer. This report describes the case of a 49-year-old woman with liver metastases from a neuroendocrine tumor of unknown origin who developed mild ischemic colitis after chemotherapy with carboplatin and paclitaxel. The patient developed symptoms of gastrointestinal toxicity with abdominal pain and bloody diarrhea, which resolved in about 10 days. She had a normal white blood cell count throughout her illness; the assay of stool specimens for Clostridium difficile toxins and the stool cultures were both negative. A sigmoidoscopy showed a mild, transient ischemic colitis, which was confirmed by pathologic examination of the biopsy specimens. Although carboplatin is not related to severe colonic cytotoxicity, it has been previously reported that paclitaxel induces necrosis of the gastrointestinal mucosa and inhibits angiogenesis. Pseudomembranous colitis is the most frequent complication in patients with cancer who undergo paclitaxel-based chemotherapy and develop gastrointestinal toxicity. Once C. difficile infection has been excluded, a diagnosis of ischemic colitis should be considered, especially in patients with cancer who have normal white blood cell counts.

Original languageEnglish
Pages (from-to)159-160
Number of pages2
JournalJournal of Clinical Gastroenterology
Volume33
Issue number2
DOIs
Publication statusPublished - 2001

Keywords

  • Adverse effects
  • Colonic complications
  • Ischemic colitis
  • Paclitaxel

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Ischemic colitis associated with paclitaxel'. Together they form a unique fingerprint.

Cite this